RSS
TwitterFacebook

Bydureon Side Effects Linked to Injection Site Reactions

  • Written by: Irvin Jackson
  • 7 Comments

The long-acting diabetes drug Bydureon has been linked to reports of serious injection-site reactions, which sometimes require surgical intervention, according to federal drug regulators.  

Last month, the FDA approved new label changes for Bydureon, a long-acting version of the popular diabetes drug Byetta.

New warnings were added to the injectable diabetes drug about the risk of abscesses, cellulitis, and necrosis reported at injection sites. The label indicates that doctors should inform patients about the risk of such reactions, which can occur with or without subcutaneous nodules.

Bydureon (exenatide extended-release) was approved by the FDA in January 2012. It is a once-weekly injection version of Byetta, which was originally launched by Amylin. Both Bydureon and Byetta are now owned by AstraZeneca.

The new information under the “Warnings and Precautions” section of the label states:

“There have been postmarketing reports of serious injection-site reactions (e.g. abscess, cellulitis, and necrosis) with or without subcutaneous nodules, with the use of BYDUREON. Isolated cases required surgical intervention.”

The FDA has not issued a safety warning or provided further information about the reactions or injuries. However, the new labeling information tells doctors to educate patients about the risks of Bydureon injection site reactions and to advise them to seek medical advice if there are any signs of abscess, cellulitis, necrosis or if symptomatic nodules occur.

According to the new medication guide update, symptoms can include:

  • Severe Pain
  • Swelling
  • Blisters
  • An open wound
  • A dark scab

Byetta and Bydureon Pancreatic Cancer Concerns

The two drugs belong to a larger class of diabetes medications known as incretin mimetics, which also includes Januvia, Janumet and Victoza.

The new injection site warnings come amid continuing concerns about the increased risk of pancreatitis and pancreatic cancer with Bydureon and other incretin mimetics.

Byetta (exenatide) was the first member of the incretin mimetic class of diabetes drugs, which was introduced by Amylin Pharmaceuticals in 2005 as a twice daily injection. Novo Nordisk introduced Victoza (liraglutide) in 2010, as a longer acting injectable diabetes drug, followed by Amylin’s Bydureon in January 2012.

The FDA initially rejected Bydureon in 2010, because the manufacturers failed to give strong enough assurances that patients would be safe from Bydureon health risks including kidney problems and hemorrhagic pancreatitis and necrotizing pancreatitis, which can be fatal and had already been linked to Byetta.

Januvia (sitagliptin) was introduced by Merck as an oral incretin mimetic diabetes drug in 2006, and has become one of the most widely used members of the class. A combination pill containing Januvia and the older diabetes medication metformin was introduced in 2007 under the brand name Janumet.

The manufacturers of these drugs now face hundreds of Byetta lawsuits, Januvia lawsuits, Janumet lawsuits and Victoza lawsuits filed throughout the United States by individuals who claim that they were diagnosed with pancreatic cancer after using the diabetes drugs.

Tags: , , , , , , , , , , , ,

7 comments

  1. Paul Reply

    I started bydureon injections about 6 weeks ago and have recently had severe vomiting and diarrhea. I have also had some stomach pain. Also I am taking farxinga. Are these causing my troubles?

  2. Kathy Reply

    I started Bydureon due to my insurance company no longer willing to cover Victoza even though I had very controlled BS with it. However, I went into taking Bydureon with an open mind even though I had not done well with Byetta. I really liked the idea of once a week injections, who wouldn’t? I have been on Bydureon for the last 6-7 weeks. At the injection sites, I had swelling, itching, pain and hardness like marbles develop deep into my skin and underlying tissue. I saw my doctor this week who not only removed me from taking Bydureon but felt the injection site rejections are so severe/painful that she needs to report it to the FDA. I am now on a steroid and a Rx strength allergy medicine in hopes the swelling and hardness will go away. The hardness in the injection sites have scared me as they are noticeable bulges and interrupt my daily activities like running not to mention my self esteem as I am not consciousness of the bulges. My doctor states the the injection site scarrings maybe permanent due to the scar tissue developing. Very disappointed the med did not work for me and now have painful hard scarring bulges that may be permanent.

  3. Jennifer Reply

    I had a bad allgeric skin reaction to Bydureon I have had to have surgery due to this reaction they formed hard marbel size knots under my skin at every injection site I have 4 large hard knots that where very painful that had to be removed

  4. sonny Reply

    i have the same hare nodules as stated by others. my doctor called astazeneca and a rep met us at my doctors office. he looked and felt the nodules and stated “oh, thery will go away, nothing to worry about.” my doctor called the optum pharmacy and they still refuse to order trulicity for me due to the expense. they want me to use victoza but thr injection is everyday. i am taking lantus solostar everyday. 2 needles everyday is horrible. Trulicity was used for a month on trial. It brought my sugar level to normal for the first time in my life. somebody help me please.

  5. Olivia Reply

    Wow! I recently was prescribed this drug and my doctor never shared any of this information. My 3rd shot became black, purple and warm to touch. I also have knots/marble type balls under the skin. This is not cool. I lost all trust in my doctor for not knowing the things she o
    Prescribes.

  6. Sandra Reply

    I used bydureon for three weeks three injections all left big lumps in my stomach pain in my stomach and nausea diarrhea and vomiting

  7. Sandra Reply

    Three weeks, three injections sites, three nodules and still present 6 weeks later. The itching was intense and almost unbearable. Should have quit Bydureon after week one. No good for me.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.